Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS Goodland, KS

March 23, 2001Logan County, Sherman County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Mar 23, 2001, 1:13 PM CST for Logan County, Sherman County, Thomas County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2001, 1:13 PM CST (19:13 UTC)
Expired
Mar 23, 2001, 2:00 PM CST
In force
47 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Logan County, KS, Sherman County, KS, Thomas County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2020 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 231913
SVRGLD
KSC109-181-193-232000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
113 PM CST FRI MAR 23 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN THOMAS COUNTY IN NORTHWEST KANSAS
  NORTHWESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS
  SOUTHEASTERN SHERMAN COUNTY IN NORTHWEST KANSAS

* UNTIL 200 PM CST(100 PM MST)

* AT 1208 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF WINONA...OR ABOUT 19
  MILES SOUTHEAST OF GOODLAND...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINONA AT 200 PM CST

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3929 10131 3926 10152 3913 10148 3896 10133
          3u908 10122

VPAPOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 12:27 PM CST, 46 minutes earlier.

Area forecast discussion, Mar 23, 12:27 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1127 AM MST FRI MAR 23 2001

THE SFC COLD FRONT SEEMS TO HAVE STALLED JUST SOUTH OF A
ITR/GLD/MCK LINE. BEHIND THE FRONT ABUNDANT LOW LVL CLOUDINESS WILL
KEEP TMPS HOVERING IN THE 40S AND I HAVE UPDATED THE FORECAST HERE.
ALONG AND AHEAD OF THE FRONT TMPS HAD RISEN INTO THE UPPER 50S TO
MIDDLE 60S WITH A FEW SHOWERS DEVELOPING. 17Z LAPS DATA HAD A THTE E
RIDGE ALONG THE FRONT aWITH NEG LIS AND A WEAKENING CAP NEAR THE
ITR/GLD AREA. SHOWERS/TSRA APPEAR REASONABLE ALONG WITH WINDY NORTH
WINDS ALREADY DEVELOPING ACROSS THE N FA.

.GLD...NONE.

VP

In the hours before

Special weather statement, Mar 23, 11:05 AM CST, 2 hours 8 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1005 AM MST FRI MAR 23 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF THE TRI STATE
AREA TODAY. A STRONG COLD FRONT WILL MOVE ACROSS THE TRI STATE AREA
THIS AFTERNOON. AHEAD OF THE FRONT...TEMPERATURES WILL RISE INTO THE
60S TO AROUND 70 WITH DEW POINTS INCREASING TO 50 OR ABOVE. THE
COMBINATION OF AFTERNOON HEATING...LOW LEVEL MOISTURE...AND THE COLD
FRONT WILL TRIGGER THUNDERSTORMS THIS AFTERNOON.

ALTHOUGH SPOTTER ACTIVATION AT THIS TIME IS NOT ANTICIPATED...SOME OF
THE THUNDERSTORMS MAY BECOME STRONG AND PRODUCE HAIL APPROACHING DIME
SIZE SOUTH OF A FLAGLER COLORADO TO COLBY KANSAS TO GOVE LINE.

VP

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.